Alert archive / Texas / Special Weather Statements in 2014
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Apr 20, 2014, 2:21 PM CDT for Pecos County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2014, 2:21 PM CDT (19:21 UTC)
- Expired
- Apr 20, 2014, 3:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033 WWUS84 KMAF 201921 SPSMAF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT SUN APR 20 2014 TXZ075-202015- PECOS- 221 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT... A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329 TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318 $$ HLUCHAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 20, 12:12 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 20, 12:12 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1212 PM CDT Sun Apr 20 2014 .AVIATION... 18Z TAF issuance Low clouds have stuck around most of the Permian Basin all morning including KMAF. Expect these IFR cigs to break within the next couple of hours. Thunderstorms currently to our northeast will continue into north Texas with isolated development possible across the rest of the region this afternoon. Will not include in TAFS yet as timing and location of the storms is to be determined. && .PREV DISCUSSION... /ISSUED 1049 AM CDT Sun Apr 20 2014/ UPDATE... Adjustments to this afternoon's weather grids for southwest Texas. DISCUSSION... With clearing skies this morning and ample moisture in place across the Marfa Plateau, diabatic heating will contribute to convective development later this afternoon along higher terrain. Latest model guidance supports this trend and have updated PoP, weather, QPF, and sky grids. No other changes made to the forecast. PREV DISCUSSION... /ISSUED 542 AM CDT Sun Apr 20 2014/ DISCUSSION... Area radars show lingering SHRA over the SE Permian Basin, and these should be east of the CWA in another hour or so. Last night's convection was the most widespread event West Texas/SE NM has seen in some time. KMAF set a new record rainfall for the day (0.45") and up to 1.29" was reported, at Terlingua. MPE came in w/event totals as high as 1.95", w/highest estimates from the Davis Mtns south. WV imagery shows the upper trough currently over NE NM, and forecast to move slowly thru the panhandles today. Sfc obs show moisture backed up well into the mtns, w/dewpoints on nearly 50F or better thru KELP. This will begin mixing east after sunrise as SW-W flow picks up out west. However, return flow remains weak, and the dryline will remain relatively diffuse. Redevelopment along this feature is anticipated later today, especially if residual convective cloud cover clears out, as it appears to be doing on satellite. By this afternoon, best 0-6km layer shear will be over the Lwr Trans Pecos, which will be under the right rear quadrant of the upper jet, all favoring supercell development. However, yesterday's threat was large hail, and both NAM and GFS forecast soundings for KCNM, SNK, and K6R6 show very similar temp profiles to yesterday's 00Z RAOB for KMAF. W/this in mind, a severe threat will exist w/any convection that develops, mainly large hail. This activity should taper off to the NE this evening as the upper trough continues moving E thru OK. Otherwise, temps warm to well-abv normal Monday despite models bringing a weak front into the area. An upper ridge then builds into the region, resulting in temps about 2 cats above normal into the extended. By midweek, the ridge is forecast to move off to the east as an upper trough traverses the U.S./Canadian border. Wednesday, leeside sfc troughing will induce westerly flow over the mtns, and this looks to be the next critical fire wx day, mainly west of the Pecos. To the east, a dryline is forecast to sharpen up, w/models initiating convection along this feature Wednesday afternoon. Models then bring a weak cold front thru Wednesday night behind the dryline, but this looks to have negligible affect on temps Thursday. Forecast then remains dry thru the rest of the extended. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 29
Hazardous weather outlook, Apr 20, 4:09 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 AM CDT SUN APR 20 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-210915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 409 AM CDT SUN APR 20 2014 /309 AM MDT SUN APR 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN SOUTHWARD INTO TERRELL COUNTY THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 20, 1:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 124 PM CDT SUN APR 20 2014 TXZ075-201930- PECOS- 124 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING WEST CENTRAL PECOS COUNTY UNTIL 230 PM CDT... A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS LOCATED OVER EXTREME WEST CENTRAL PECOS COUNTY AT 123 PM CDT...MOVING EAST AT 15 MPH. LAT...LON 3089 10312 3049 10315 3075 10356 3081 10353 TIME...MOT...LOC 1823Z 280DEG 13KT 3073 10351 HLUCHAN
Special weather statement, Apr 20, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT SUN APR 20 2014 TXZ075-202015- PECOS- 221 PM CDT SUN APR 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL PECOS COUNTY UNTIL 315 PM CDT... A THUNDERSTORM WITH PEA SIZE HAIL AND GUSTY WINDS UP TO 45 MPH WAS LOCATED 18 MILES WEST OF SIERRA MADERA AT 221 PM CDT...MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3075 10240 3020 10274 3060 10331 3073 10329 TIME...MOT...LOC 1921Z 273DEG 19KT 3063 10318 HLUCHAN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:23 PM CDT | Special Weather Statement | MAF | Brewster | 37 min |
| Apr 19, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Reeves, Ward | 58 min |
| Apr 19, 9:13 PM CDT | Special Weather Statement | MAF | Terrell | 32 min |
| Apr 19, 9:45 PM CDT | Special Weather Statement | MAF | Jeff Davis | 30 min |
| Apr 19, 10:13 PM CDT | Special Weather Statement | MAF | Presidio | 32 min |
| Apr 19, 10:17 PM CDT | Special Weather Statement | MAF | 28 min | |
| Apr 19, 10:48 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Apr 19, 11:20 PM CDT | Special Weather Statement | MAF | Brewster | 40 min |
| Apr 20, 1:24 PM CDT | Special Weather Statement | MAF | 66 min | |
| Apr 20, 3:47 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 58 min |
| Apr 20, 4:06 PM CDT | Special Weather Statement | MAF | Pecos | 24 min |
| Apr 20, 4:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 5:07 PM CDT | Special Weather Statement | MAF | Upton | 23 min |
| Apr 20, 5:29 PM CDT | Special Weather Statement | MAF | Upton | 31 min |
| Apr 20, 6:00 PM CDT | Special Weather Statement | MAF | Upton | 30 min |
| Apr 20, 6:10 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 65 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 63 min |
Nearby
Special Weather Statements in Texas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.